Alert archive / West Virginia / Special Weather Statements in 2014
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 23, 2014, 3:08 PM EDT for Harrison County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 23, 2014, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
County Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
703 WWUS81 KRLX 231908 SPSRLX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT WED JUL 23 2014 WVZ020-031-232000- DODDRIDGE WV-HARRISON WV- 308 PM EDT WED JUL 23 2014 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DODDRIDGE AND NORTHERN HARRISON COUNTIES UNTIL 400 PM EDT... AT 306 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED 9 MILES NORTHWEST OF CLARKSBURG...MOVING EAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE WILL BE NEAR LUMBERPORT AROUND 320 PM AND MEADOWBROOK AROUND 330 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 120 AND 122. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3937 8024 3928 8027 3933 8068 3941 8067 $$ 30
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:20 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 23, 2:20 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EDT WED JUL 23 2014 .SYNOPSIS... COLD FRONT SLOWLY SINKS SOUTH INTO THE AREA TONIGHT...INCREASING SHOWERS AND STORMS THIS EVENING AND OVERNIGHT. SHORTWAVE PASSES OVER FRONT EARLY THURSDAY. DRIER AIR ARRIVES ON THURSDAY. && .NEAR TERM /THROUGH THURSDAY/... REGIONAL RADAR IMAGERY AT ABOUT 14Z DEPICTING A COUPLE OF THIN PREFRONTAL BANDS OF SHOWERS WITH SOME EMBEDDED THUNDER OVER THE EASTERN HALF OF THE FORECAST AREA. A GOOD AMOUNT OF SUNSHINE CURRENTLY OVER THE NORTHWEST HALF OF THE AREA...WITH MORE GENERAL COVERAGE OF SHOWERS AND THUNDERSTORMS FURTHER WEST OVER CENTRAL AND WESTERN OHIO INTO INDIANA. 14Z OBS INDICATE THE SFC FRONT ROUGHLY ON TRACK WITH FCST...STRETCHING FROM JUST EAST OF TOLEDO OHIO...STILL WEST OF DAYTON OHIO...AND INTO SE INDIANA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OUT OF THE WEST AND NORTHWEST THIS AFTERNOON AND EVENING AS THE AFOREMENTIONED FRONT MOVES INTO THE AREA. THE FRONT ITSELF SHOULD BE INTO THE SE OHIO ZONES BY AROUND 21Z. THE FRONT WILL THEN BEGIN TO SLOW IN ITS FORWARD PROGRESSION...AND SHOULD BE LOCATED NEAR THE I64 CORRIDOR BTWN 00Z THU AND 03Z THU...AND STILL NEAR OUR EASTERN MOUNTAINS BY THE 09Z-12Z THU TIME FRAME. SOME INDICATION VIA NEAR-TERM CONVECTIVE MODELS AS WELL AS RECENT RAP13 RUNS THAT BULK OF THE STRONGER CONVECTION MAY MISS THE FAR NW ZONES AND RESIDE MORE IN THE SOUTH CENTRAL OHIO AND TRI-STATE AREAS LATE AFTERNOON AND EARLY EVENING. ALSO GOING TO ALLOW ISO SEVERE WORDING TO CONTINUE IN CURRENT HWO WITH MINIMAL WINDS IN THE COLUMN AND VERY HIGH HAIL HEIGHTS...ANY SEVERE WX SHOULD REMAIN LOCALIZED. NO WHOLESALE CHANGES TO GOING FORECAST TONIGHT AND TOMORROW IN GENERAL. LATEST NAM AND OP GFS RUNS HAVE SLOWED DOWN THE PROGRESSION OF THE UPPER TROUGH JUST A BIT VERSUS PREV RUNS. MAINTAIN LIKELY POPS ACROSS THE FAR SOUTH AND SOUTHEAST ZONES AT 12Z THU AND WITH SOME ELEVATED INSTABILITY PRESENT OVER THOSE AREAS...WILL LEAVE A SLIGHT THUNDER CHANCE IN AS WELL. WITH UPPER TROUGH REMAINING OVERHEAD AT 18Z THU WITH ASSOC COLD ADVECTION CONTINUING THROUGH MUCH OF THE DAY...WILL KEEP SKY COVER UP TO REFLECT A PARTLY CLOUDY TO MOSTLY CLOUDY DAY OVER THE WV ZONES AS A GOOD AMOUNT OF LLVL MOISTURE PROGGED TO REMAIN UNDERNEATH THE STRENGTHENING SUBSIDENCE INVERSION. STILL...AS USUAL...THE SE OHIO ZONES AND LOCATIONS CLOSER TO THE OHIO RIVER WILL STAND TO SEE MORE MID/LATE DAY SUN VERSUS POINTS FURTHER EAST...WITH MOSTLY CLOUDY SKIES CONTINUING FOR THE EASTERN MOUNTAINS. STILL EXPECT MAX TEMPS IN THE MID/UPPER 70S FOR THE LOWLANDS. DO BELIEVE THAT TEMPS WILL BE SLOW TO WARM FOR THE FIRST HALF OF THE DAY WITH CLOUDS AND AFOREMENTIONED WEAK COLD ADVECTION CONTINUING...WITH A LATE-DAY REBOUND IN TEMPS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... WHILE COLD FRONT WILL BE THROUGH FORECAST AREA TO START THE SHORT TERM...POST FRONTAL PRECIP WILL STILL BE LINGERING AS UPPER LEVEL TROUGH APPROACHES. WILL BE DRYING OUT FOR FRIDAY AS SURFACE HIGH PRESSURE CROSSES. ALL MODELS SHOW A FAIRLY WEAK 500MB SHORTWAVE TROUGH SLIDING ACROSS IN NW FLOW FRIDAY NIGHT INTO SATURDAY. INCREASED POPS FRIDAY NIGHT ANTICIPATING DECAYING CONVECTIVE COMPLEX APPROACHING FROM THE WEST ON A STRONG WAA AT 850MB. ALSO INCREASED POPS ON SATURDAY WITH THE ACTUAL UPPER LEVEL RIPPLE. BEHIND THE COLD FRONT...AND WITH LINGERING CLOUDS...EXPECT HIGH TEMPS ON THURSDAY TO STAY BELOW 80. ADDED A COUPLE DEGREES TO THAT FOR FRIDAY WITH MORE SUNSHINE...AND THEN ANOTHER COUPLE DEGREES SATURDAY AS THE WINDS TURN MORE SOUTHERLY. EXPECTING A COOLER NIGHT THURSDAY NIGHT WITH LOTS OF READINGS IN THE 50S. CLOUDS SHOULD KEEP FRIDAY NIGHT JUST A TOUCH WARMER. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... TWO DISTINCTIVE SHORT WAVE EVIDENT IN H5 CHARTS WILL CROSS THE AREA SATURDAY AND SUNDAY...KEEPING CHANCES FOR SHOWERS AND STORMS AT LEAST PARTS OF UP COMING WEEKEND. THE FIRST COMES ALONG THE BACK SIDE OF AN UPPER TROUGH AND THE SECOND ONE IN A ZONAL FLOW ALOFT. MODELS QPF FIELDS KEEP SATURDAY RELATIVELY DRY...AND TARGET MORE THE SYSTEM ON SUNDAY WITH A VORTICITY MAX IN THE NORTHERN STREAM PASSING OVER AN OLD FRONTAL BOUNDARY OVER OUR CWA. THE A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST EARLY MONDAY MORNING...KEEPING THE POSSIBILITY FOR MORE PCPN. THEREFORE...INCREASED CHANCE POPS SATURDAY NIGHT INTO LIKELIES FOR SUNDAY...AS EXPECTED CONVECTION MOVES EAST SUNDAY NIGHT. HIGH PRESSURE BEHIND THE COLD FRONT TAKES CONTROL LATER MONDAY THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES. USED A BLEND OF DIFFERENT GUIDANCE...WARMER SATURDAY NIGHT INTO SUNDAY PER DEEP SOUTHWEST FLOW AND ASSOCIATED WARM ADVECTION...WITH A COOLER TREND AFTER THE WEEKENDS FRONT. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE SOUTHERN PORTION OF THE AREA...ARE STILL EXPECTED TO INCREASE IN COVERAGE AND INTENSITY TOWARDS THE MID/LATE AFTERNOON HOURS WITH THE APPROACH OF A COLD FRONT. THIS FRONT WILL BE LOCATED ACROSS SOUTHEAST OHIO APPROX 21Z-00Z THU...CENTRAL WEST VIRGINIA 00Z- 03Z...AND ALONG THE EASTERN MOUNTAINS 06Z-09Z. CEILINGS WILL BE GENERALLY 3KFT AND ABOVE PREVALENT...WITH MVFR CIGS AND POSSIBLE IFR VIS UNDERNEATH ANY HEAVIER SHOWER/STORM. IN THE WAKE OF THE FRONT...LIKELY SHOWERS WITH A SLIGHT CHANCE OF A THUNDERSTORM WILL CONTINUE OVER SOUTHEASTERN PORTIONS OF THE AREA AS ANOTHER DISTURBANCE RIDES ALONG THE FRONT. CIGS WILL ALSO LOWER BEHIND THE FRONT TO AT LEAST LOW/MID MVFR...WITH HIGH IFR POSSIBLE ESPECIALLY THE INTERSTATE 79 CORRIDOR AND POINTS EAST...AND WILL BE SLOW TO IMPROVE BY END OF THE VALID PERIOD. MEANWHILE...CIGS SHOULD IMPROVE ACROSS SE OHIO BY THE DAWN HOURS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: TIMING THE VARIOUS CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WILL LIKELY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M M M M M M H H HTS CONSISTENCY H H H M M M M M M H H H BKW CONSISTENCY M H H H H H H M M M M H EKN CONSISTENCY H H M M M M M H H M L L PKB CONSISTENCY H M M H M M M M H H H H CKB CONSISTENCY H H M H H M M H H H H M AFTER 18Z THURSDAY... IFR CONDITIONS IN LINGERING WAVE ALONG THE FRONT OVER SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA POSSIBLE INTO THURSDAY MID-AFTERNOON. IFR POSSIBLE SATURDAY AND SUNDAY IN ROUNDS OF CONVECTION. && .EQUIPMENT... PKB ASOS IS NOT SENDING A COMPLETE OBSERVATION. NWS TECHS ARE WORKING ON THE PROBLEM. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ/50 NEAR TERM...50 SHORT TERM...MZ LONG TERM...ARJ AVIATION...JS EQUIPMENT...50
Hazardous weather outlook, Jul 23, 7:23 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 723 AM EDT WED JUL 23 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-241130- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 723 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO FORM TODAY INTO TONIGHT. THOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. STRONG WIND GUSTS WILL BE THE MAIN HAZARD. LOCAL DOWNPOURS MAY CAUSE SOME STREET FLOODING OR POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 2:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT WED JUL 23 2014
WVZ009-010-017-019-231930-
PLEASANTS WV-RITCHIE WV-WIRT WV-WOOD WV-
252 PM EDT WED JUL 23 2014
...SPECIAL WEATHER STATEMENT FOR RITCHIE...EASTERN WOOD...
NORTHEASTERN WIRT AND PLEASANTS COUNTIES UNTIL 330 PM EDT...
AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
PARKERSBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PETROLEUM AROUND 300 PM...NUTTER FARM AROUND
310 PM...CAIRO AROUND 320 PM AND HARRISVILLE AROUND 330 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3927 8093 3903 8110 3904 8112 3904 8115
3903 8117 3918 8153 3933 8137
30Special weather statement, Jul 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT WED JUL 23 2014 WVZ020-031-232000- DODDRIDGE WV-HARRISON WV- 308 PM EDT WED JUL 23 2014 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DODDRIDGE AND NORTHERN HARRISON COUNTIES UNTIL 400 PM EDT... AT 306 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED 9 MILES NORTHWEST OF CLARKSBURG...MOVING EAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE WILL BE NEAR LUMBERPORT AROUND 320 PM AND MEADOWBROOK AROUND 330 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 120 AND 122. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3937 8024 3928 8027 3933 8068 3941 8067 30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:52 PM EDT | Special Weather Statement | RLX | Ritchie | 38 min |
Nearby
Special Weather Statements in West Virginia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.